Alert archive / California / Gale Warnings in 2026

Gale Warning 8, NWS Eureka, CA

February 22, 2026

NWS Eureka, CA issued this gale warning at Feb 22, 2026, 1:46 PM PST. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 22, 2026, 1:46 PM PST (21:46 UTC)
Expired
Feb 22, 2026, 2:00 PM PST
In force
14 min
Issued by
NWS Eureka, CA

The text

As transmitted.

578 
WHUS76 KEKA 222146
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
146 PM PST Sun Feb 22 2026

PZZ455-230300-
/O.NEW.KEKA.GL.W.0008.260222T2146Z-260222T2200Z/
/O.NEW.KEKA.SE.W.0004.260222T2200Z-260223T0300Z/
Cape Mendocino to Pt Arena out 10 nm-
146 PM PST Sun Feb 22 2026

...GALE WARNING IN EFFECT UNTIL 2 PM PST THIS AFTERNOON...
...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...For the Gale Warning, southeast winds 20 to 30 kt with 
  gusts up to 40 kt and seas 10 to 14 feet. For the Hazardous 
  Seas Warning, very steep and hazardous seas 9 to 14 feet 
  expected.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...For the Gale Warning, until 2 PM PST this afternoon. 
  For the Hazardous Seas Warning, until 7 PM PST this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ475-230600-
/O.NEW.KEKA.SE.W.0004.260222T2200Z-260223T0300Z/
/O.NEW.KEKA.GL.A.0007.260224T0200Z-260224T1500Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
146 PM PST Sun Feb 22 2026

...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 7 PM PST THIS EVENING...
...GALE WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
MORNING...

* WHAT...For the Hazardous Seas Warning, very steep and 
  hazardous seas 12 to 15 feet expected. For the Gale Watch, 
  south winds 20 to 30 kt with gusts up to 40 kt and seas 9 to 
  12 feet possible.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...For the Hazardous Seas Warning, until 7 PM PST this 
  evening. For the Gale Watch, from Monday evening through 
  Tuesday morning.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

PZZ470-230600-
/O.EXT.KEKA.GL.W.0006.000000T0000Z-260223T0500Z/
/O.NEW.KEKA.SC.Y.0021.260223T0500Z-260224T0200Z/
/O.NEW.KEKA.GL.A.0007.260224T0200Z-260224T1500Z/
Pt St George to Cape Mendocino 10 to 60 nm-
146 PM PST Sun Feb 22 2026

...GALE WARNING NOW IN EFFECT UNTIL 9 PM PST THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6 PM
PST MONDAY...
...GALE WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
MORNING...

* WHAT...For the Gale Warning, south winds 25 to 30 kt with 
  gusts up to 40 kt and seas 13 to 16 feet. For the Small Craft 
  Advisory, south winds 20 to 25 kt with gusts up to 30 kt and 
  seas 10 to 15 feet expected. For the Gale Watch, south winds 
  20 to 30 kt with gusts up to 45 kt and seas 9 to 12 feet 
  possible.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...For the Gale Warning, until 9 PM PST this evening. For 
  the Small Craft Advisory, from 9 PM this evening to 6 PM PST 
  Monday. For the Gale Watch, from Monday evening through 
  Tuesday morning.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ450-230600-
/O.NEW.KEKA.SC.Y.0021.260222T2146Z-260223T1200Z/
Pt St George to Cape Mendocino out 10 nm-
146 PM PST Sun Feb 22 2026

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM PST MONDAY...

* WHAT...South winds 15 to 25 kt with gusts up to 40 kt and seas 
  9 to 13 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...Until 4 AM PST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale warning went out at Feb 22, 1:37 AM PST, 12 hours 9 minutes earlier. Its key messages:

  • * Strong to damaging southerly winds will bring an increased risk of downed trees and power outages through this morning. * Light to moderate and locally heavy rain today, with the heaviest amounts in Del Norte and Humboldt counties. Snow levels beginning about 4500 feet, rising to above 6000 feet Sunday evening. * Another frontal system will bring moderate to heavy rainfall, mountain snow above 6000 feet, and strong gusty winds Monday through Tuesday night. * Increased risk for minor flooding of small creeks and streams and urban areas with poor drainage early next week.
Area forecast discussion, Feb 22, 1:37 AM PST, 12 hours 9 minutes before

352
FXUS66 KEKA 220937
AFDEKA

AREA FORECAST DISCUSSION
National Weather Service Eureka CA
137 AM PST Sun Feb 22 2026

.SYNOPSIS...Strong and gusty south winds are expected to ease today.
Light to moderate and locally heavy rain, and mountain snow for
elevations above 4500 feet today. Another frontal system is expected
to bring a prolonged period of moderate to heavy rain and gusty
winds late Monday through Tuesday night.

&&

.KEY MESSAGES...

* Strong to damaging southerly winds will bring an increased risk
  of downed trees and power outages through this morning.

* Light to moderate and locally heavy rain today, with the
  heaviest amounts in Del Norte and Humboldt counties. Snow levels
  beginning about 4500 feet, rising to above 6000 feet Sunday
  evening.

* Another frontal system will bring moderate to heavy rainfall,
  mountain snow above 6000 feet, and strong gusty winds Monday
  through Tuesday night.

* Increased risk for minor flooding of small creeks and streams and
  urban areas with poor drainage early next week.

&&

.DISCUSSION...Strong gusty S-SE winds continued overnight. Peak
wind gusts were generally around 40-50 mph for most lower elevations.
Some higher elevation sites gusted over 60 mph. Wind sensor at
Crescent City Harbor reported a peak gusts of 62 mph. There have
been some power outages reported and reports of tree debris on
the roads. Ensemble mean peak wind gusts from the mesoscale scale
models are a bit too heavy with the gusts while ECMWF ensemble
seemed slightly more in line with observations. All models have
winds diminishing below criteria today. Our current wind warnings
and advisories are set to expire at 10 AM Sunday morning and see
no reason to extend these at this point.

It will remain breezy and locally windy today as an incoming
frontal boundary moves onshore this morning and stalls this
afternoon. Mesoscale model guidance continue to depict a thin
high reflectivity line approaching the North Coast this morning.
Locally heavy rain rates, 0.25-0.50in/hr, are highly probable
(60-80% chance) for mainly Del Norte and higher elevations of
Humboldt, particularly SW Humboldt. A few embedded elevated cells
seem possible as well with HRRR indicating reflectivity cores over
50dBZ over the coastal waters with a thin wavy line. 500mb temps
seem too warm and freezing levels too high for thunder. however.

Snow is also a distinct concern for elevations above 4500 feet
and may result in hazardous driving conditions on highway 3 over
Scott Mountain pass this morning. Snow levels will increase above
pass level (5,400 feet) this afternoon.

The next frontal system with IVT's spiking up above 500 kg/m/s is
expected to impact the area Monday through Tuesday night. Ensemble
means and control members continue to indicate a longer period
of moisture flux or a moderate AR conditions. Confidence is
reduced by dry antecedent conditions and pre-existing low flows
NBM 72-hour chance of exceeding 3 inches is above 80% for Del
Norte and portions of Humboldt, southern Trinity and northern
Mendocino counties from 4 AM Sunday through 4 AM Wednesday.
Chances are lower 25-40% chance for around Humboldt Bay and lowest
elevations in southern Mendocino and Lake counties. In addition,
this system is expected to bring another round of gusty to strong
south winds Monday night into Tuesday morning, especially for the
coastal headlands and exposed ridges along the North Coast. The
strong southerly winds will likely limit rain amounts for the
Humboldt Bay areas. A broad brush flood watch has been issued for
this next this longer duration AR. Once again dry antecedent
conditions and low flows will limit the risk for flooding unless
deep convection develops and rain rates exceed 1 inch/hour and
sustain for a long duration over the same spot.

&&

.AVIATION...06Z TAFs...Main threats are low level wind shear and
turbulence with strong winds mixing down to the surface. A frontal
boundary will bring periods of moderate rainfall to isolated and
brief heavy rainfall after 12Z. VFR to MVFR CIGs and VIS will be
maintained outside of PROB30 heavier precipitation rates.

A passing strong area of low pressure and frontal system will
maintain elevated southerly winds. Wind gusts of 40 to 55 kts are
occurring over much of Del Norte and Humboldt counties. Winds aloft
near 2000 ft AGL of 50 to 70 kts will create a high risk for
dangerous low level wind shear and turbulence. Winds aloft and
through the surface will slowly begin weakening after 14Z Sunday,
but southerly winds of 35 to 45 kts near 2000ft AGL will remain a
hazard into Monday morning. Downsloping southeasterly winds are
raising ceiling heights. Chances for MVFR ceilings increase to 65
percent after 16Z Sunday. JJW/JLW

&&

.MARINE...Storm conditions are underway over the outer waters and
around Cape Mendocino, wile solid Gale gusts and localized Storm
gusts continue in the inners. Southerly winds will be particularly
strong in the northern outer water (zone 470) where high end storm
conditions with gusts up to 60 kts will likely continue into very
early this morning. Seas are very steep, large, and hazardous. Seas
will be particularly large in zone 470, up to 25 ft through Sunday
morning. Winds and seas will slowly subside Sunday, but gale
strength gusts will linger over portions of the waters through
Sunday.

A secondary front will begin increasing southerly winds to better
coverage of 34 kt gusts Sunday night through Monday. There has been
an extension of the Gale Warning in zone 470 until early Monday
morning. A Hazardous Seas Warning would most likely be required for
multiple zones for steep seas of 13 to 15 ft.

Another strong front will crank up the southerly winds Monday night
through Tuesday, with sustained winds up to 34kts. A Gale Warning
can be expected through that period. Winds and seas will finally
begin to subside late Tuesday. This break in large seas and strong
winds looks to carry through much of next week as a shift to
northerly wind direction develops. JJW/JLW

&&

.HYDROLOGY...A second atmospheric river is expected to impact NW
Californian late Monday through Tuesday night. Moderate to heavy
rainfall is expected for a durations of 24 to 36 hours and will
bring the potential for rapid rises on rivers, streams and creeks
across the region. The Weather Prediction Center (WPC) continues
to include Del Norte County, Humboldt, Trinity, Mendocino and Lake
counties in the Marginal Risk (at least 5%) of excessive rainfall
for Monday and Tuesday. There is a moderate to high chance (75 to
95%) for 24-hr probability of precipitation exceeding 1 inch from
4 PM Monday through 4 PM Tuesday for most of the area, with
highest chance in the higher terrain of Humboldt and Del Norte.
Convective allow models will likely shed more light on hourly
rates. Risk for urban and small stream flooding will increase on
Tuesday. At this point, all main stem rivers are forecast to
remain below minor flood stage. Stay tuned as forecasts,
particularly river stage forecasts, can and do change.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     High Wind Warning until 10 AM PST Sunday for CAZ101-102-
     104>106.

     Flood Watch from Monday evening through Tuesday evening for
     CAZ101>115.

     Wind Advisory until 10 AM PST Sunday for CAZ103-109-110-112.

     Winter Storm Warning until 3 PM PST Sunday for CAZ107.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Gale Warning until 11 AM PST Sunday for PZZ450.

     Gale Warning until 1 PM PST Sunday for PZZ455.

     Storm Warning until 4 AM PST Sunday for PZZ470-475.

     Gale Warning from 4 AM to 11 AM PST Sunday for PZZ470-475.

&&

NOTE: The full forecast discussion is now regularly issued between
10 am/pm and 1 pm/am. Additional updates will be issued as needed.

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

In the hours before

Local storm report, Feb 22, 11:49 AM PST, 1 hour 57 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1149 AM PST Sun Feb 22 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Tstm Wnd Dmg     3 NNW Crescent City     41.79N 124.23W
02/22/2026                   Del Norte          CA   Utility Company

            Roughly 6000 customers without power due to
            wind damage around Crescent City.

&&

JHW

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 3:33 AM PSTSpecial Marine WarningEKA42 min
Feb 22, 4:17 AM PSTSpecial Marine WarningEKA58 min
Feb 22, 9:26 AM PSTFlood WatchEKADel Norte, Humboldt, Lake, Mendocino, Trinity61 hr
Feb 22, 1:46 PM PSTGale WatchEKA10 hr
Feb 22, 1:46 PM PSTSmall Craft AdvisoryEKA2 hr
Feb 22, 1:46 PM PSTHazardous Seas WarningEKA7 hr
Feb 22, 2:12 PM PSTWind AdvisoryEKADel Norte, Humboldt37 hr
Feb 22, 3:58 PM PSTHazardous Seas WarningEKA12 hr

Nearby

Gale Warnings in California, 2026Every gale warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.